Nevada, 2025Dust Storm in Nevada, May 17, 2025
May 17, 2025 · NWS REV · 1 event in 1 county or zone
A strong outflow from a thunderstorm kicked up dust across the west central Nevada Basin and Range. This included portions of Interstate 80 and was confirmed by law enforcement in the area with visibility below 1/4 mile.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong outflow from a thunderstorm kicked up dust across the west central Nevada Basin and Range. This included portions of Interstate 80 and was confirmed by law enforcement in the area with visibility below 1/4 mile.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 16, 11:58 PM PST, 11 hours 4 minutes earlier. Its key messages:
- * A weekend storm will impact the Sierra and western Nevada today, bringing cooler conditions, gusty winds, light rain, isolated thunderstorms, and mountain snow showers. * Gusty W-NW afternoon winds are expected today and Sunday. * Warmer and drier conditions return next week for the 7-10 day outlook.
Area forecast discussion, May 16, 11:58 PM PST, 11 hours 4 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1258 AM PDT Sat May 17 2025
.KEY MESSAGES...
* A weekend storm will impact the Sierra and western Nevada today,
bringing cooler conditions, gusty winds, light rain, isolated
thunderstorms, and mountain snow showers.
* Gusty W-NW afternoon winds are expected today and Sunday.
* Warmer and drier conditions return next week for the 7-10 day
outlook.
&&
.DISCUSSION...
A quick moving low pressure system will impact our area starting
early this morning, continuing through Sunday afternoon. The main
threats today include showers and isolated thunderstorms, as well
as gusty NW winds. Today will also be the coolest day of the week
with highs in the 50s and 60s across much of the area. The
greatest chance for showers and thunderstorms will be in NE CA and
along the OR border, with a 70-90% chance for showers and 25-30%
chance for lightning. Chances gradually decrease as you progress
southward across the area, with a 40-60% chance for showers in W
NV (10-15% chance lightning). Shower and thunderstorm chances
along the Sierra will be 10-20%. Snow levels will be above 8000 ft
with little to no snow accumulations expected. Wind gusts out of
the W and NW today will range between 30 and 40 mph for W NV with
up to 80 mph along the Sierra crest.
Winds stay elevated Sunday while temperatures remain cool, albeit
a bit warmer than today. Strong wind gusts will be wider in areal
coverage, with gusts up to 40 mph across W NV. Wind gusts along
the Sierra will be a bit lower than today, with gusts up to 60
mph. The low pressure quickly departs the area by Sunday
afternoon, allowing for clearing skies and temperatures in the 60s
for the majority of the area.
A warming trend begins Monday, with zonal flow returning by
midweek. Temperatures shoot back up above normal with a 90% chance
the afternoon high on Tuesday will exceed 80 degrees in Reno. By
the end of the week, there will be Minor HeatRisk across much of
Nevada. Dry conditions will also accompany these warm
temperatures.
-Giralte
&&
.AVIATION...
There's a 5-15% chance for showers and thunderstorms for all
terminals this afternoon. With snow levels above 8000 ft, snowfall
for KTRK/KTVL/KMMH is unlikely. However, light rain showers may
populate between 17/14Z-16Z and again between 17/23Z-18/04Z,
primarily for all terminals, except KMMH. Precipitation for KMMH
will likely be between 17/16Z-20Z.
There is an increased trend for strong gusty winds, LLWS, and
mountain turbulence concerns starting early this morning and
continuing into Monday morning. Wind gusts will range between
25-35 kts for KRNO/KCXP/KMEV and up to 40 kts for KTRK/KTVL/KMMH.
-Giralte
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 8 AM this morning to 5 PM PDT this
afternoon NVZ002.
Lake Wind Advisory from 11 AM to 8 PM PDT Saturday NVZ004.
CA...Lake Wind Advisory from 8 AM this morning to 5 PM PDT this
afternoon CAZ072.
&&In the hours before
Special weather statement, May 17, 7:04 AM PST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Reno NV
804 AM PDT Sat May 17 2025
NVZ004-005-171530-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-
804 AM PDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PERSHING AND
CENTRAL WASHOE COUNTIES THROUGH 830 AM PDT...
At 803 AM PDT, Doppler radar was tracking a strong thunderstorm near
Granite Mountain Reservoir and NV-447, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fox Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4080 11958 4086 11967 4094 11971 4111 11948
4088 11928
TIME...MOT...LOC 1503Z 236DEG 13KT 4089 11961
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, May 17, 10:06 AM PST, 56 minutes before
Special Weather Statement
National Weather Service Reno NV
1106 AM PDT Sat May 17 2025
NVZ004-171830-
Western Nevada Basin and Range including Pyramid Lake NV-
1106 AM PDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHURCHILL COUNTY
THROUGH 1130 AM PDT...
At 1106 AM PDT, Doppler radar was tracking a strong thunderstorm near
Fallon, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Junction U.S 50 And NV 117 (sheckler Cutoff), Fallon Municipal
Airport, Junction U.S 50 And NV 116 (Stuart Rd), and Fallon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3941 11890 3955 11899 3970 11869 3945 11854
TIME...MOT...LOC 1806Z 246DEG 16KT 3951 11886
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CJSpecial weather statement, May 17, 10:32 AM PST, 30 minutes before
Special Weather Statement
National Weather Service Reno NV
1132 AM PDT Sat May 17 2025
CAZ071-NVZ003-005-171900-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
1132 AM PDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT PLUMAS...EASTERN LASSEN AND
SOUTHERN WASHOE COUNTIES THROUGH NOON PDT...
At 1132 AM PDT, Doppler radar was tracking a strong thunderstorm near
Doyle, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Doyle and State Line Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3999 12035 4007 12032 4013 12020 4007 11984
3985 12002
TIME...MOT...LOC 1832Z 296DEG 25KT 4004 12019
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CJLocal storm report, May 17, 10:46 AM PST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
1146 AM PDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM Hail 1 W Doyle 40.02N 120.12W
05/17/2025 M0.25 Inch Lassen CA Trained Spotter
Station Elevation: 4537 ft.
&&Dust Storm, Western Nevada Basin and Range
- When
- May 17, 11:02 AM PST to 12:00 PM PST
- Where
- Western Nevada Basin and Range forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.927, -118.898 (the zone’s center; the record gives no point)
A trained weather spotter 1 SSW Fernley reported less than 1/4 mile visibility in blowing dust along with small tree branches blown down. In addition, NDOT cameras and Highway patrol also showed visibility of 1/4 mi or less due to the ongoing dust storm.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 17, 20251 death · 1 event
- Flash Flooding and Hail in Vermont, May 17, 2025$806,000 · 1.75 in hail · 22 events
- Tornado and Hail in Oklahoma, May 17 to 18, 2025$20,000 · EF1 · 71 events
- Hail and Damaging Winds in Oklahoma, May 17 to 18, 2025$212,000 · 2 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 17, 2025$515,000 · 2 in hail · 8 events
- Flash Flooding and Flooding in Puerto Rico, May 17 to 20, 2025$205,000 · 25 events
- Damaging Winds in Georgia, May 17 to 18, 2025$96,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in New York, May 17, 2025$24,000 · 1 in hail · 20 events
- Hail and Damaging Winds in New York, May 17, 2025$33,000 · 1 in hail · 9 events
- Damaging Winds in Alabama, May 17, 2025$32,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in New York, May 17, 2025$3,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Alabama, May 17, 20251.25 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246127.